Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 138, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 19, 2001, 8:29 PM CDT for Clay County, Riley County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 19, 2001, 8:29 PM CDT (01:29 UTC)
- Expired
- Jun 19, 2001, 9:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Clay County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 8:40 PM CDT | Hail 0.75 | Wakefield, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 615 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
582 WUUS53 KTOP 200129 SVRTOP KSC027-161-200200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 829 PM CDT TUE JUN 19 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST CLAY COUNTY IN NORTH CENTRAL KANSAS CENTRAL RILEY COUNTY IN NORTHEAST KANSAS * UNTIL 900 PM CDT * AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF RILEY...OR ABOUT 13 MILES EAST OF CLAY CENTER...MOVING EAST AT 25 MPH. A SECOND SEVERE STORM WAS LOCATED 4 MILES SOUTH OF CLAY CENTER..MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED... RILEY LEONARDVILLE TUTTLE CREEK LAKE AT 825 PM...GOLF BALL SIZED HAIL WAS REPORTED 4 MILES WEST OF RILEY. LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE INDOORS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3935 9715 3921 9716 3924 9659 3942 9674 58
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:37 PM CDT, 5 hours 52 minutes earlier.
Area forecast discussion, Jun 19, 2:37 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 237 PM CDT TUE JUN 19 2001 THUNDERSTORM CHANCES AND TEMPERATURES MAIN FORECAST CONCERNS. COLD FRONT WAS LIMPING SOUTH INTO THE SOUTHERN COUNTIES OF THE CWA THIS EARLY AFTERNOON. QUITE A CONTRAST IN TEMPERATURES WITH UPPER 50S NOTED ALONG NEBRASKA BORDER TO NEAR 80 IN SOUTHERN ZONES... JUST SOUTH OF THE CWA MID TO UPPER 80S IN THE SUNSHINE OF SOUTHEAST KANSAS. THUNDERSTORMS CONTINUE TO DEVELOP IN OVERRUNNING REGIME IN NORTHEAST KANSAS...HELPED BY SLOW MOVING UPPER WAVE IN SUBTROPICAL PLUME. MORE WEAK RIPPLES NOTED IN WATER VAPOR IMAGERY WILL KEEP RAIN CHANCES HIGH OVERNIGHT. HIGH CAPE AIR SOUTH OF BOUNDARY WILL ALSO FEED NORTH TO SUPPORT CONVECTION. RELATIVELY SLOW MOVING STORMS WITH PRECIPITABLE WATER VALUES EXCEEDING 1.5 WILL LEAD TO HEAVY RAIN THREAT. WILL WORD ZONES ACCORDINGLY. FRONT SHOULD SLIP SOUTH OF CWA TONIGHT...AND CONTINUE SOUTH WEDNESDAY. THE BEST RAIN CHANCES WILL CONTINUE TO BE ALONG AND NORTH OF THE BOUNDARY...SO WILL KEEP BETTER CHANCES IN SOUTHERN ZONES AND TAPER TO THE NORTH. BY THURSDAY DRIER AIR WILL FILTER INTO THE AREA WITH PRECIPITATION FOCUSED NEAR THE FRONTAL ZONE IN OKLAHOMA. TEMPERATURES NOT HANDLED WELL BY FWC GUIDANCE...AND HAVENT SEEN MAVS GUESS. WILL BASE TONIGHTS LOWS ON CURRENT TEMPERATURE TRENDS...THEN FOLLOW AN ETA/FWC BLEND THROUGH THURSDAY. EXTENDED LOOKS DRY AND WARMER THROUGH THE WEEKEND AS UPPER RIDGE TAKES OVER. .TOP...NONE 62
In the hours before
Local storm report, Jun 19, 8:04 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
804 PM CDT TUE JUN 19 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
u
0802 PM GREEN KS .75 INCH HAIL
06/19/01 CLAYSpecial weather statement, Jun 19, 8:19 PM CDT, 10 minutes before
KSZ012-024-200300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 819 PM CDT TUE JUN 19 2001 ...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUE FOR BROWN COUNTY UNTIL 10 CDT... AT 815 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED BETWEEN 2 AND 3 INCHES OF RAIN HAD FALLEN OVER BROWN AND EASTERN JACKSON COUNTIES SINCE 4 PM. MORE THUNDERSTORMS ARE EXPECTED TO AFFECT THIS SAME AREA THIS EVENING...CAUSING SMALL STREAMS AND LOW LYING ROADWAYS TO FLOOD. RESIDENTS ALONG CRAIG CREEK...MUDDY CREEK AND THE SOUTH FORK OF WOLF CREEK SHOULD KEEP ALERT FOR RAPIDLY RISING WATER. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. ...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR EASTERN JACKSON COUNTY HAS BEEN UPGRADeED TO A FLASH FLOOD WARNING UNTIL 1030 PM...
Special weather statement, Jun 19, 8:21 PM CDT, 8 minutes before
KSZ012-024-200300- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE TOPEKA KS 821 PM CDT TUE JUN 19 2001 ...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR BROWN COUNTY UNTIL 10 PM CDT... AT 815 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED BETWEEN 2 AND 3 INCHES OF RAIN HAD FALLEN OVER BROWN AND EASTERN JACKSON COUNTIES SINCE 4 PM. MORE THUNDERSTORMS ARE EXPECTED TO AFFECT THIS SAME AREA THIS EVENING...CAUSING SMALL STREAMS AND LOW LYING ROADWAYS TO FLOOD. RESIDENTS ALONG CRAIG CREEK...MUDDY CREEK AND THE SOUTH FORK OF WOLF CREEK SHOULD KEEP ALERT FOR RAPIDLY RISING WATER. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. ...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR EASTERN JACKSON CwOUNTY HAS BEEN UPGRADED TO A FLASH FLOOD WARNING UNTIL 1030 PM...
Local storm report, Jun 19, 8:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
826 PM CDT TUE JUN 19 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM 4 W RILEY KS 1.75 INCH HAIL
06/19/01 RILEYSpecial weather statement, Jun 19, 8:26 PM CDT, 3 minutes before
KSZ012-024-200300- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE TOPEKA KS 826 PM CDT TUE JUN 19 2001 ...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR BROWN COUNTY UNTIL 10 PM CDT... AT 815 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED BETWEEN 2 AND 3 INCHES OF RAIN HAD FALLEN OVER BROWN AND EASTERN JACKSON COUNTIES SINCE 4 PM. MORE THUNDERSTORMS ARE EXPECTED TO AFFECT THIS SAME AREA THIS EVENING...CAUSING SMALL STREAMS AND LOW LYING ROADWAYS TO FLOOD. RESIDENTS ALONG CRAIG CREEK...MUDDY CREEK AND THE SOUTH FORK OF WOLF CREEK SHOULD KEEP ALERT FOR RAPIDLY RISING WATER. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. ...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR EASTERN JACKSON CyOUNTY HAS BEEN UPGRADED TO A FLASH FLOOD WARNING UNTIL 1030 PM...
Special weather statement, Jun 19, 8:28 PM CDT, 1 minute before
KSZ012-024-200300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 828 PM CDT TUE JUN 19 2001 ...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR BROWN COUNTY UNTIL 10 PM CDT... AT 815 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED BETWEEN 2 AND 3 INCHES OF RAIN HAD FALLEN OVER BROWN AND EASTERN JACKSON COUNTIES SINCE 4 PM. MORE THUNDERSTORMS ARE EXPECTED TO AFFECT THIS SAME AREA THIS EVENING...CAUSING SMALL STREAMS AND LOW LYING ROADWAYS TO FLOOD. RESIDENTS ALONG CRAIG CREEK...MUDDY CREEK AND THE SOUTH FORK OF WOLF CREEK SHOULD KEEP ALERT FOR RAPIDLY RISING WATER. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. ...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR EASTERN JACKSON COUNTY HAS BEEN UPGRADED TO A FLASH FLOOD WARNING UNTIL 1030 PM...
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:36 PM CDT | Flash Flood Warning | TOP | Jackson | 3 hr |
| Jun 19, 7:50 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 40 min |
| Jun 19, 8:58 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary | 32 min |
| Jun 19, 9:13 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 47 min |
| Jun 19, 9:26 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Riley | 34 min |
| Jun 19, 10:33 PM CDT | Flash Flood Warning | TOP | Jackson | 3 hr |
| Jun 20, 12:01 AM CDT | Flash Flood Warning | TOP | Jackson | 4 hr |
| Jun 20, 12:14 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 46 min |
| Jun 20, 3:45 AM CDT | Flash Flood Warning | TOP | Jackson | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.